Why do I swell so bad after lip fillers? (photos)

I've had my lips done 4 times. I've tried both Restylane and Juvederm. All four times I have swollen up incredibly large. Almost 4 times the normal size of my lip. (Directly after injections my upper lip was still slightly smaller than my bottom) Could this mean I'm allergic?

Doctor Answers 11

Final Result After Lip Augmentation

Thank you for your question and for sharing your photographs.  Sorry that you are having some concerns about your postprocedure appearance.  Please keep in mind that it will take 2 weeks to see your final result.  Swelling and bruising after filler injection is normal, especially in the lips.  Icing can help for up to 48 hours postprocedure.  Arnica can also help to minimize postprocedure swelling and bruising.  Gentle massage may be beneficial.  An allergic reaction to filler is extremely rare, but I would advise you to discuss your concerns with your injector.  In general, after lip augmentation with HA fillers such as Juvederm and Restylane, a full 2 weeks is required to allow for normal postprocedure swelling and bruising to resolve and to see your final result.  At that point, if you continue to have any concerns, please be sure to see an experienced injector for an in-person reevaluation in order to best address your concerns and to determine the best course of action.  Any unwanted filler can easily be removed with hyaluronidase.  Best wishes!

Lip swelling after filler

Its common for lips to swell after lip injection.   I have found that I  see  less swelling since I've started using a blunt tipped cannula instead of a needle for injection.   If the swelling totally resolves in a few days then it's unlikely that you are allergic.   Allergy to hyaluronic acid fillers is very unusual. Did you have only your upper lip injected? 

Matthew Bridges, MD
Richmond Facial Plastic Surgeon
5.0 out of 5 stars 20 reviews

Lip fillers

Lip filles can cause a lot of swelling often more than other areas. You need to give it a week or two to settle down. If concerned, review with your surgeon.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Swelling after filler injection

Thank you for your question. Swelling is very common after any filler injection. Some swelling is worse for some people than others. Remember that you will not see your best result until about a week or two. In the mean time try icing the swollen area. Best if luck! Dhaval M. Patel Double board certified Plastic surgeon Hoffman Estates Barrington Oakbrook Chicago

Dhaval M. Patel, MD
Hoffman Estates Plastic Surgeon
4.8 out of 5 stars 79 reviews

Very swollen lips following lip injections of fillers

Thank you for sharing your concerns. Swelling following injection of fillers is not unusual. The larger the amount of product injected, the more the swelling. You can have less injected and then see your doctor for addition filler injection a couple of weeks later. Cold compresses and Arnica might be helpful. See an expert for your treatments.
Good luck,

Swelling after lip augmentation

It is expected for the lips to swell, sometimes significantly, after injection with hyaluronic acid fillers. It does appear from your photo that your upper lip has swollen much more than the lower lip, so perhaps more was injected in the upper lip. I have found that some patients swell more than others, but the swelling almost always resolves within 10-14 days. If you have significant swelling after injections, I would recommend contacting the injecting physician's office to discuss this further. In the future, I would ask your injecting physician for post-injection recommendations to decrease swelling after treatment. Good luck!

Ryan Greene, MD, PhD
Fort Lauderdale Facial Plastic Surgeon
4.9 out of 5 stars 69 reviews

Swelling after lip injection

All lips swell after lip injections. Most of the swelling is mild that only the patient or loved ones may notice, and typically resolves within a few days. Your photograph shows more swelling than one typically sees in dermatology or plastic surgery practices. A true allergy to filler is uncommon. If you haven't already, then speak with your lip injector for evaluation.

Best,
Dr. Chaboki

Houtan Chaboki, MD
Washington DC Facial Plastic Surgeon
4.9 out of 5 stars 81 reviews

Abnormal swelling following lip injection with hyaluronic acid

You have a legitimate concern.  The swelling that your photo has shown definitely displays more swelling than I would expect from normal post injection swelling.  The fact that you have tried both Restylane and Juvederm, which are both hyaluronic acids is also helpful.  Obviously, it is hard to determine the injection technique of the person who performs your procedure and you don't say how much filler is being used.  If all of that is within normal limits, I would suggest having hyaluronic acid placed elsewhere off the face and see if abnormal swelling, redness, or discomfort occurs.  Allergic reactions to hyaluronic acids are rare, but you may be the individual to whom it happens to.

Philip S. Schoenfeld, MD, FACS
Chevy Chase Facial Plastic Surgeon
4.7 out of 5 stars 25 reviews

Lip Augmentation with Fillers or Lip Implant or Fat -- Go Slow, Use Cannulas

Swelling is common after lip augmentation with fillers and can take 1-2 weeks to subside. It is too early to determine final results. If you are not pleased with your filler, it can be reversed with hyaluronidase, but give it at least two weeks. It is unlikely that you are allergic to the filler, but I suggest using cannulas to reduce swelling. Please seek an expert if you continue to have concerns. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Lip swelling after injection

Thank you for your question. Unfortunately, it is not uncommon to have significant dwling for 2- 3 days after lip filler injection. In your case there is significant asymmetry with upper lip looking so much larger. Was your lower lip injected too? How long did the swelling last? In cases of prolonged and severe swelling a condition named angio-edema may be the cause. Please consult with your physician and ask to be evaluated for this condition. 
For patients experiencing significant swelling after lip injections, I recommend 25 mg of Benadryl, or 20 mg of hydrocortisone prior to injection to decrease inflammatory/allergic reaction. Please consult with your doctor prior to taking any medication. Best of luck!

Neda Vanden Bosch, MD
West Palm Beach Physician
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.